Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 187, NWS Mobile, AL

June 25, 2008Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 25, 2008, 5:54 PM CDT for Butler County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2008, 5:54 PM CDT (22:54 UTC)
Expired
Jun 25, 2008, 6:13 PM CDT
In force
19 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Butler County, AL

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:00 PM CDTTSTM WND DMGGeorgiana, ALTREES AND POWERLINES DOWN ON CR 16 AND HWY 106

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 252254
SVRMOB
ALC013-252330-
/O.NEW.KMOB.SV.W.0187.080625T2254Z-080625T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
554 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 549 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR I65 AND AL 106...OR ABOUT
  18 MILES NORTHEAST OF EVERGREEN...MOVING NORTHEAST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGIANA BY 600 PM CDT...
  6 MILES NORTHWEST OF AVANT BY 605 PM CDT...
  CHAPMAN BY 615 PM CDT...
  BOLLING...WALD...8 MILES SOUTHWEST OF I65 AND AL 10 AND 9 MILES
  SOUTHEAST OF HERBERT BY 630 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3188 8690 3186 8664 3160 8670 3161 8690
TIME...MOT...LOC 2254Z 225DEG 8KT 3167 8679

$$
1 follow-up statement
000 
WWUS54 KMOB 252313
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
613 PM CDT WED JUN 25 2008

ALC013-252323-
/O.CAN.KMOB.SV.W.0187.000000T0000Z-080625T2330Z/
BUTLER AL-
613 PM CDT WED JUN 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUTLER COUNTY IS
CANCELLED...


LAT...LON 3188 8690 3186 8664 3160 8670 3161 8690
TIME...MOT...LOC 2313Z 225DEG 8KT 3170 8675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:55 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 25, 3:55 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT WED JUN 25 2008

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...DEEP LAYER RIDGING OVER
THE AREA WEAKENS SLIGHTLY THROUGH TONIGHT AS A SHORTWAVE OVER THE
EASTERN AND SOUTHERN PLAINS MOVES SLOWLY EASTWARD. FURTHER WEAKENING
OF RIDGING IS EXPECTED THURSDAY AND FRIDAY AS A WEAK TROPICAL WAVE
CURRENTLY OVER SOUTHEASTERN GULF OF MEXICO MOVES UP TOWARD THE
CENTRAL GULF COAST ALONG THE WESTERN PERIPHERY OF THE SFC RIDGE.
THIS MAINTAINS THE ONSHORE WIND FLOW THROUGH THE WEEKEND...
CONTINUING TO BRING INCREASED LO/MID LEVEL MOISTURE INTO THE
REGION...WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND
1.8 INCHES ACROSS MOST OF THE FCST AREA. WITH THIS...RAIN CHANCES
WILL INCREASE DURING THE LAST HALF OF THE WEEK....ALONG WITH AN
INCREASE IN CLOUDS AND SLIGHTLY COOLER TEMPS AS WELL...ESPECIALLY
WITH REGARD TO MAX TEMPS. WHILE RAINFALL WILL STILL BE DIURNAL IN
NATURE...WITH BEST CHANCES IN THE AFTERNOON AND EVENING HOURS...THE
MORE UNSETTLED WEATHER PATTERN WILL RESULT MORE A WIDESPREAD
COVERAGE OF SHRA/TSRA ON LATE THURSDAY AND THEN AGAIN ON FRIDAY.
RAINFALL EFFICIENCY WILL BE EXCELLENT FOR LOCALLY HEAVY RAINS IN
THUNDERSTORMS...AND SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY
GUSTY WINDS AS WELL. DAYTIME TEMPERATURES ON THURSDAY AND FRIDAY
WILL BE SLIGHTLY COOLER AND NEAR NORMAL...MAINLY UPPER 80S...DUE TO
LOWER HEIGHTS ALOFT...DEEPER MOISTURE...CLOUDS AND INCREASED SHOWER
AND THUNDERSTORM ACTIVITY. NIGHTTIME LOWS EXPECTED TO BE IN THE
UPPER 60S AND LOWER 70S. 12/DS

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH MOST OF THE SHORT TERM PERIOD AS WEAK UPPER
TROF REMAINS IN PLACE OVER THE REGION AND SFC RIDGE CONTINUES TO
PUMP ABUNDANT GULF MOISTURE INTO THE AREA. A GOOD CHANCE FOR
SHRA/TSRA WILL CONTINUE THROUGH THE PERIOD...AGAIN KEEPING AFTERNOON
MAX TEMPS CLOSER TO THE NORMAL LEVELS OF UPPER 80S MOST LOCATIONS.
NIGHTTIME LOWS EXPECTED TO CONTINUE TO BE IN THE UPPER 60S AND LOWER
70S. 12/DS

&&

.MARINE...A SURFACE RIDGE WILL PERSIST ACROSS THE MARINE AREA INTO
THE FIRST OF NEXT WEEK. A WEAK ESTERLY WAVE SLIDING WEST ACROSS THE
NORTHERN GULF OF MEXICO ON THE BACK SIDE OF THE HIGH WILL ENHANCE
THE CONVECTION OVER THE COASTAL WATERS THE NEXT FEW DAYS. THE NAM
CONTINUES TO SHOW A WEAK SURFACE LOW MOVING NORT NORTHWEST THROUGH
THE NORTHERN GULF BUT THE OTHER MODELS ARE NOT DEPICTING THIS
FEATURE BUT ARE SHOWING AN INCREASE IN THE PRECIPITATION COVERAGE
FOR THE NEXT FEW DAYS. WINDS MAINLY ANYWHERE FROM SOUTHEAST TO
SOUTHWEST DEPENDING ON TIME OF DAY...GUSTY AND VARIABLE NEAR
THUNDERSTORMS. WAVE HEIGHTS GENERALLY LESS THAN 3 FEET THROUGH THE
FORECAST PERIOD. 11/DF

&&

.FIRE WEATHER...HUMIDITY LEVELS WILL BE ON AN UPWARD TREND OVER THE
NEXT COUPLE DAYS...AND BEYOND. INCREASED RAINFALL POTENTIAL ALSO
EXPECTED. NO HEADLINES NECESSARY. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  88  74  89 /  40  50  30  60
PENSACOLA   73  88  75  88 /  30  40  30  70
DESTIN      76  88  76  88 /  30  40  30  60
EVERGREEN   69  88  70  90 /  20  50  30  70
WAYNESBORO  69  88  71  89 /  30  60  30  60
CAMDEN      70  89  71  89 /  20  50  30  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 25, 1:45 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT WED JUN 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
145 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS
AFTERNOON.  THE THUNDERSTORMS WILL BE A BIT MORE NUMEROUS ACROSS
SOUTHEAST MISSISSIPPI AND THE ADJACENT ALABAMA COUNTIES. A FEW
STORMS OVER THESE AREAS MAY PRODUCE HAIL AND STRONG POSSIBLY
DAMAGING SURFACE WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH TUESDAY...AN OCCASIONAL
STRONG STORM PRODUCING HEAVY RAIN AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 2:19 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT WED JUN 25 2008

ALZ052-061-252000-
UPPER MOBILE-WASHINGTON-
219 PM CDT WED JUN 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 214 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FAIRFORD AND JUST SOUTH OF
DEER PARK...MOVING NORTHEAST AT 6 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FAIRFORD...
CALVERT AND DEER PARK THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 25, 5:28 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
528 PM CDT WED JUN 25 2008

ALZ057-252315-
BUTLER-
528 PM CDT WED JUN 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BUTLER COUNTY...

AT 523 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF BOLLING...AND MOVING NORTH AT 7 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALD...BUTLER SPRINGS...HERBERT AND SAUCER THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:22 AM CDTSpecial Marine WarningMOB53 min
Jun 25, 4:22 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington23 min
Jun 25, 4:32 PM CDTSevere Thunderstorm WarningMOBWilcox43 min
Jun 25, 4:43 PM CDTSevere Thunderstorm WarningMOBEscambia29 min
Jun 25, 5:00 PM CDTSevere Thunderstorm WarningMOBMonroe45 min
Jun 25, 5:15 PM CDTSevere Thunderstorm WarningMOBConecuh45 min
Jun 25, 5:36 PM CDTSevere Thunderstorm WarningMOBButler39 min
Jun 25, 6:36 PM CDTSevere Thunderstorm WarningMOBWilcox39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.